New Mexico, 2014

Flash Flood and Hail in New Mexico, May 24, 2014

May 24, 2014 · NWS MAF · 11 events in 2 counties and zones

An upper level low was over Arizona/New Mexico slowly moving eastward with upper level disturbances associated with this low moving over southeast New Mexico and West Texas. The atmosphere was very moist and unstable and there were southeast upslope winds leading to an increase in lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over Arizona/New Mexico slowly moving eastward with upper level disturbances associated with this low moving over southeast New Mexico and West Texas. The atmosphere was very moist and unstable and there were southeast upslope winds leading to an increase in lift. There was an outflow boundary near the Pecos River which provided a concentrated source of lift for thunderstorms to develop. Recent rainfall had moistened the soil enough to increase the threat of flash flooding. These conditions resulted in severe thunderstorms with hail, strong winds, and flash flooding across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 3:51 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, May 24, 3:51 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 AM CDT Sat May 24 2014

.AVIATION...

Aside from a night of training supercells over KCNM, convection
has been nonexistent elsewhere. Latest models redevelop convection
mainly E-SE into tonight, w/best chances for terminals around 06Z.
Otherwise, IFR/MVFR cigs will gradually scatter out to VFR by late
morning/early afternoon. MVFR cigs/vsbys will accompany and convection.

&&

.PREV DISCUSSION... /ISSUED 545 AM CDT Sat May 24 2014/

..A Flash Flood Watch is in effect for locations generally along
and north of the Pecos River through Sunday...

..Severe thunderstorms will be possible over much of southeast New
Mexico and West Texas through Sunday...

DISCUSSION...As of 5:15 AM CDT Saturday...Very active night over
Southeast New Mexico continues with severe thunderstorms training
all night across Eddy and Lea Counties. These were/are discrete
supercells...with trained spotters in Carlsbad reporting golf ball
to tennis ball size hail shortly after midnight MDT.

Looks like today could be as active as yesterday...if not more so.
As the upper low over Arizona tracks slowly to the Texas Panhandle
by late Memorial Day vort maxes will continue to rotate into SE
New Mexico and West Texas. High MUCAPE values up to if not more
than 2000 J/KG...low level southeast upslope flow...increasing
LLJ...and 0-6KM bulk shear greater than 40 kt will lead to
increasing thunderstorm development this aftn/evening. This will
lead to supercell development with large/very large hail and
damaging winds the main threat. With the best helicity centered over
the Low Rolling Hills and Permian Basin this aftn/evening an
isolated tornado cannot be ruled out...especially with the low LCL
due to abundant moisture. Very heavy rain can be expected with
these storms...therefore the Flash Flood Watch remains in effect
over SE New Mexico and West Texas.

As the upper low continues to move slowly east another round of
thunderstorms is possible on Sunday as well. Severe thunderstorms
are possible with high MUCAPE and strong 0-6KM bulk shear. Large
hail will be the main threat. The threat for strong/severe
thunderstorms on Monday will be in the east with the best
moisture/instability.

As ridging builds into the area from northern Mexico a drying and
warming trend is expected for the remainder of the week.

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Scurry...Upton...Ward...Winkler.

&&

44
Hazardous weather outlook, May 24, 2:03 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CDT SAT MAY 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
403 AM CDT SAT MAY 24 2014 /303 AM MDT SAT MAY 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AGAIN TODAY...WITH BEST CHANCES OVER SOUTHEAST
NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...AND NORTHERN PERMIAN BASIN.
ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND HEAVY RAINFALL.  SOME STORMS COULD BECOME SEVERE...
WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO
AROUND 60 MPH.  AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY
OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN.  HEAVY RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER
STORMS...RESULTING IN LOCALIZED FLASH FLOODING.  A FLASH FLOOD WATCH
IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH
SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.  HEAVY RAINFALL WILL AGAIN BE POSSIBLE...
RESULTING IN LOCALIZED FLASH FLOODING.  A FLASH FLOOD WATCH IS IN EFFECT
NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 24, 4:58 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 AM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             TATUM                   33.26N 103.32W
05/24/2014  M0.50 INCH       LEA                NM   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED DIME SIZE HAIL

&&

ANDREW.ARNOLD
Special weather statement, May 24, 7:14 AM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 AM CDT SAT MAY 24 2014

TXZ045>047-051-052-241500-
DAWSON-GAINES-HOWARD-MARTIN-BORDEN-
914 AM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
DAWSON...MARTIN...NORTHEASTERN GAINES...NORTHWESTERN HOWARD AND
WESTERN BORDEN COUNTIES UNTIL 1000 AM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WELCH TO 10 MILES
WEST OF COURTNEY AT 914 AM CDT...MOVING NORTHEAST AT 35 MPH. GUSTY
WINDS ARE POSSIBLE ALONG THE LEADING EDGE OF THE THUNDERSTORMS.
HEAVY RAIN WILL ALSO REMAIN A THREAT WITH LOCALIZED FLOODING
POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3292 10158 3233 10155 3210 10190 3209 10214
      3246 10216 3294 10230 3297 10226 3296 10159
TIME...MOT...LOC 1414Z 219DEG 28KT 3293 10211 3258 10197
          3214 10206

HLUCHAN

The radar

The Holloman AFB radar (KHDX), 187 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Eddy

When
May 24, 8:13 AM MST to 8:33 AM MST
Where
Eddy County, 5.31 mi WSW of (Cnm)carlsbad Arpt to 5.36 mi WSW of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.291, -104.348

Heavy rain fell across Eddy County and produced flash flooding near Carlsbad. There was a high water rescue at the intersection of County Road 408 and Hidalgo Road about eight miles south southwest of Carlsbad. The cost of damage is a very rough estimate.

Hail, Eddy

When
May 24, 7:35 PM MST to 7:40 PM MST
Where
Eddy County, 4.42 mi SW of Lakewood
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.583, -104.422

Thunderstorm Wind, Eddy

When
May 24, 7:35 PM MST to 7:36 PM MST
Where
Eddy County, 11 mi N of Carlsbad
Measured
61 kt (70 mph) estimated gust
Property damage
$13,000
Reported by
Trained Spotter
Coordinates
32.579, -104.230

A thunderstorm moved across Eddy County and produced a strong wind gust that destroyed a barn eleven miles north of Carlsbad on County Road 34. The cost of damage is a rough estimate.

Hail, Eddy

When
May 24, 7:40 PM MST to 7:45 PM MST
Where
Eddy County, Whites City
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
32.170, -104.370

Hail, Eddy

When
May 24, 8:00 PM MST to 8:05 PM MST
Where
Eddy County, Whites City
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
32.170, -104.370

A thunderstorm moved across Eddy County and produced golfball sized hail in Whites City. The hail was four inches deep on the road. No damage was reported.

Hail, Eddy

When
May 24, 8:01 PM MST to 8:06 PM MST
Where
Eddy County, 4 mi SW of Carlsbad
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.379, -104.278

Hail, Eddy

When
May 24, 8:09 PM MST to 8:14 PM MST
Where
Eddy County, 7 mi S of Carlsbad
Measured
0.75 in hail
Reported by
Public
Coordinates
32.319, -104.230

Hail, Eddy

When
May 24, 8:10 PM MST to 8:15 PM MST
Where
Eddy County, Carlsbad
Measured
1 in hail
Reported by
Public
Coordinates
32.420, -104.230

Hail, Eddy

When
May 24, 8:48 PM MST to 8:53 PM MST
Where
Eddy County, 7.54 mi E of Avalon
Measured
1 in hail
Reported by
Public
Coordinates
32.499, -104.091

Hail, Lea

When
May 24, 10:00 PM MST to 10:05 PM MST
Where
Lea County, 1 mi N of Hobbs
Measured
1.75 in hail
Reported by
Public
Coordinates
32.715, -103.130

Hail, Lea

When
May 24, 10:10 PM MST to 10:15 PM MST
Where
Lea County, Hobbs
Measured
1 in hail
Reported by
Public
Coordinates
32.700, -103.130

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511373, 510288, 510297, 510304, 510310, 510300, 510305, 510309, 511338, 511341, 511352.